Illinois, 2021

Damaging Winds in Illinois, July 14 to 15, 2021

July 14 to 15, 2021 · NWS LOT · 4 events in 4 counties and zones

A line of strong to severe thunderstorms moved across portions of northwest Illinois during the early morning of July 15th producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of strong to severe thunderstorms moved across portions of northwest Illinois during the early morning of July 15th producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 14, 7:46 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 14, 7:46 PM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
846 PM CDT Wed Jul 14 2021

.UPDATE...
845 PM CDT

Made some earlier updates to decrease/remove pops through much of
the evening hours. Focus remains on upstream convection which will
move into the cwa toward/after midnight.

Initial area of convection which spread into the IL portion of the
forecast area on the leading edge of the better low level
instability this afternoon, struggled to maintain itself and eroded
quickly as it moved toward the IN state line. Likely culprits
appeared to be the downstream presence of a dense mid/upper level
cloud deck and relatively strong deep-layer shear which seemed to
overpower the somewhat weakly unstable/slightly capped air mass.
Cloud shield and light precip did lower temps a bit across parts of
northern IL/northwest IN during peak heating. Remainder of the mid-
late evening hours therefore looks to remain dry and quiet for much
of the forecast area especially east of the I-39 corridor.

Attention turns quickly to convection which has developed upstream
from central IA into central/eastern WI. This activity is expected
to continue to develop into the WFO LOT cwa very late this evening
and overnight. Cells had shown some trend toward transitioning into
a more linear MCS/QLCS mode earlier, though has tended to remain a
more messy semi-discrete mode for now. Effective bulk shear
approaching 60 kts is somewhat more orthogonal to the linear forcing
which would support a more discrete mode potentially persisting for
a time, and likely tend to result in a somewhat slower advance into
our forecast area and perhaps an overall lower severe threat. A few
storms could continue to maintain a gusty wind threat overnight
especially northwest earlier in the night, thought the greater
threat overnight and early Thursday morning will likely be the heavy
rainfall potential as a southwest 40 kt low level jet parallel to
the convective line supports slow MCS movement and training of
cells. With uncertainty lingering in the details of the evolution of
storms and specific threat area overnight will need to continue to
monitor, though some localized areas of 2+ inch rains continue to
appear possible mainly north of I-80.

Ratzer

&&

.SHORT TERM...
238 PM CDT

Through Thursday night...

After any potential convection early this evening, an outflow
boundary will likely have laid out somewhere across the north half
of the forecast area. A brief lull in convection is possible
later this evening, but a strong 45kt LLJ will allow for a quickly
recovering air mass into the area while also interacting with the
existing outflow boundary. With individual storm motion becoming
generally parallel to the boundary, the waning severe threat will
transition to a heavy rain threat with training convection along
and just north of the boundary overnight into Thursday morning.
PWATs around 1.8" combined with an expected slow southward
progression of the convection supports a localized flooding threat
with small pockets of rainfall in excess of 2" north of I-80.
Considerable uncertainty in the convective evolution along with
the potential for more isolated vs. widespread instances of
flooding precludes the need for a Flash Flood Watch at this time,
but convective evolution will need to monitored for a potential
issuance later this evening.

The effective cold front/outflow will sag south through the day
Thursday, pushing the more focused area of showers and embedded
convection into the southern CWA by the afternoon. Isolated
marginally severe storms are possible across the far southern CWA
in the afternoon if the effective boundary is slower than
anticipated. A secondary mid-level wave exiting the
central/southern Great Plains Thursday night will continue to feed
robust amounts of low-level moisture into the south half of
IL/IN. Showers and embedded thunder will remain likely as will the
associated heavy rain potential across southern portions of the
CWA into Thursday night.

Kluber

&&

.LONG TERM...
313 PM CDT

Friday through Wednesday...

The unsettled pattern continues for Friday with the base of the
upper trough swinging through with its associated low pressure
center and cold front. Models of course differ in the exact track
of the low, or really more of a wave along the frontal zone,
which in turn influences the extent of the precipitation shield
depicted by various solutions. The NAM is a northern outlier but
the ECMWF and GFS along with their ensembles are in decent
agreement with keeping the low a bit farther south, perhaps
limiting the amount of rainfall along the WI state line and
putting the highest axis somewhere closer to the I-80 corridor.
This placement likely will continue to evolve. High temperatures
on Friday will be limited to the 70s in most locations, and lower
70s along the lake with the onshore winds.

The rainfall on Friday could linger most of the day, at least across
the southern half of the forecast area, before gradually tapering
overnight...again discounting the slower NAM solution.  With the
upper trough moving east, the weekend for most of the area presently
looks dry and continued mild, with Sunday a bit warmer than Saturday
given better insolation. Portions of northwest Indiana would be most
favored for any showers that do manage to develop given the closer
proximity to the departing upper low.

Increasing heights aloft and a strengthening surface high across the
Midwest should continue to support dry conditions through the middle
of next week, with gradually warmer temperatures.

Lenning

&&

.AVIATION...
For the 00Z TAFs...

638 PM...Forecast concerns include...

Chance for thunderstorms Thursday morning and Thursday afternoon.
Northeast wind shift Thursday afternoon.
Low level wind shear overnight.
Mvfr cigs Thursday.

Scattered thunderstorms across northern IA are expected to move
generally easterly reaching northwest IL and rfd in the 04z-05z
time period and likely in a slow weakening trend. These storms are
expected to continue across the Chicago terminals in the predawn
hours of Thursday morning though low confidence for coverage and
intensity. There will likely be an outflow boundary with a wind
shift to west/northwest though this may weaken some if storms
weaken by the time it reaches the Chicago area. Another period of
scattered thunderstorms is possible Thursday afternoon though low
confidence for coverage. Its possible the bulk of thunderstorms on
Thursday is south of the terminals and for now have maintained
prob mention. Also possible that thunderstorm timing could be a
little earlier than current 20z start time. A wind shift from the
northeast is likely Thursday afternoon for ord/mdw/gyy. Low
confidence on timing which will likely be dependent on
thunderstorm coverage. Eventually, prevailing northeast winds late
Thursday afternoon or early Thursday evening appear likely.

Current winds have turned south/southeast and should drift back to
south/southwest through the mid evening as low level winds
increase with low level wind shear expected. Winds should favor
more of a southwest or west/southwest by morning and slowly turn
more westerly or northwesterly by Thursday afternoon.

Mvfr cigs/vis will be possible with any thunderstorms later
tonight and Thursday but a period of prevailing mvfr cigs,
possibly low mvfr cigs is possible Thursday morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 14, 3:20 PM CST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Wed Jul 14 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 PM CDT Wed Jul 14 2021 /520 PM EDT Wed Jul 14 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited to Elevated Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
     Limited hail risk...up to nickel to quarter size.
  Limited Flooding Risk.

DISCUSSION...

An area of showers and embedded thunderstorms will move across
northern Illinois through mid-evening. While a strong to severe
thunderstorm or two are possible, coverage of these stronger
storms will likely be somewhat isolated. However, any severe
thunderstorm which might occur into early this evening would be
capable of producing wind gusts strong enough to down tree limbs
and marginally severe hail. Very heavy downpours are also likely.

After a lull in coverage in the mid and late evening, scattered to
numerous thunderstorms are forecast to develop into areas mainly
north of I-88 after midnight. A more organized cluster of
thunderstorms with a damaging wind potential is a possible scenario,
however the main threat overnight is expected to be torrential
downpours and localized flash flooding. Wind gusts strong enough
to down tree limbs would be possible in any embedded strong or
severe thunderstorms if a more organized cluster of thunderstorms
does develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Friday...
  Limited Flooding Risk.
  Elevated Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk, mainly south of I-80.

DISCUSSION:

Scattered to numerous thunderstorms with a torrential downpour
and flooding risk could persist through a portion of Thursday
morning. Then in the afternoon and evening, additional
thunderstorms are likely, some of which could be strong to severe.
Torrential downpours will be likely in thunderstorms, which could
cause localized flash flooding. The localized flash flooding risk
could persist into Friday afternoon and evening, mainly along and
south of a LaSalle-Peru to Gary Indiana line.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed early this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at around 35 mph.

LMZ740>745-152130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 PM CDT Wed Jul 14 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Limited to Elevated Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...to 34 knots or greater.
     Limited hail risk...up to nickel to quarter size.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Limited Thunderstorm Risk.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 75 km away, was scanning. The volume nearest the first event began at 05:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
July 14, 11:33 PM CST
Where
Winnebago County, 2.87 mi NNE of Shirland
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.479, -89.180

Several large tree limbs and a couple of trees were blown down along Yale Bridge Road.

Thunderstorm Wind, Boone

When
July 15, 12:09 AM CST
Where
Boone County, 0.08 mi N of Belvidere
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.251, -88.850

A tree limb was blown down into a yard that also brought down some wires.

Thunderstorm Wind, McHenry

When
July 15, 12:31 AM CST
Where
McHenry County, 0.51 mi W of Marengo
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.250, -88.610

A photo was shared on social media of a large tree limb that was blown down onto the canopy of a Gazebo.

Thunderstorm Wind, De Kalb

When
July 15, 12:39 AM CST
Where
De Kalb County, 0.03 mi WNW of Genoa
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.100, -88.691

A photo was shared on social media of a large tree limb that was snapped.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967180, 967182, 967181, 967183.